Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Northern Indiana

April 26, 2017Adams County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 26, 2017, 8:59 PM EDT for Adams County, Wells County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2017, 8:59 PM EDT (00:59 UTC)
Expired
Apr 26, 2017, 9:20 PM EDT
In force
21 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 84 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 5:58 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS53 KIWX 270059
SVRIWX
INC001-179-270145-
/O.NEW.KIWX.SV.W.0044.170427T0059Z-170427T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
859 PM EDT WED APR 26 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central Wells County in northeastern Indiana...
  Northern Adams County in northeastern Indiana...

* Until 945 PM EDT

* At 859 PM EDT, a severe thunderstorm was located near Montpelier,
  or 11 miles southwest of Bluffton, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bluffton, Decatur, Monroe, Preble, Poneto, Vera Cruz, Mcnatts,
  Magley, Travisville, Craigville, Wellsburg, Reiffsburg, Murray,
  Liberty Center, Mount Zion, Peterson, Monmouth, North Oaks,
  Curryville and Dillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4061 8542 4065 8534 4075 8533 4089 8492
      4087 8488 4079 8485 4061 8518
TIME...MOT...LOC 0059Z 232DEG 42KT 4062 8531 

HAIL...0.75IN
WIND...60MPH
 
$$

MARSILI
1 follow-up statement
530 
WWUS53 KIWX 270120
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
920 PM EDT WED APR 26 2017

INC001-179-270129-
/O.CAN.KIWX.SV.W.0044.000000T0000Z-170427T0145Z/
Wells IN-Adams IN-
920 PM EDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELLS AND NORTHERN
ADAMS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
northeastern Indiana.

LAT...LON 4061 8542 4065 8534 4075 8533 4089 8492
      4087 8488 4079 8485 4061 8518
TIME...MOT...LOC 0119Z 232DEG 42KT 4077 8506 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:15 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 26, 7:15 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
715 PM EDT Wed Apr 26 2017

.SYNOPSIS...
Issued at 156 PM EDT Wed Apr 26 2017

Expect increasing clouds and the chance for showers and even a few
thunderstorms as a cold front moves through the forecast area
tonight into Thursday. Severe weather is not expected at this
time. High temperatures will be a bit cooler on Friday, only
reaching into the 60's. Rain is expected again this weekend as
another system moves through the region. Thunderstorms are
possible.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 334 PM EDT Wed Apr 26 2017

Entering a fairly active weather period with several high amplitude
waves ejecting out of the southwest CONUS and impacting our area.
First such wave already beginning to lift NE and will bring a chance
of rain later this evening and overnight. Chances for
widespread/moderate rain are on the low side, outside of our far
western CWA. Midlevel wave dampens and pivots more NNW overnight
while best upper level support remains just to our NW. Trailing cold
front does not arrive until diurnal minimum of instability and will
be intersecting increasingly hostile environment as it tracks east
with residual dry air and loss of parent forcing for ascent. Still,
most places will probably see some light showers with morning cold
frontal passage and latest hi-res guidance does show convection
presently entering southern Illinois will clip our western zones
this evening. A few strong storms with gusty winds may be possible
with the evening activity but instability is very limited by the
time this wave arrives and not expecting any severe threat.
Convection should gradually trend down as it lifts NNE late this
evening.

Anticipate dry conditions by Thursday afternoon. Non-diurnal temp
trend expected given morning cold front passage. Overnight temps
will likely hover in the 60s and then hold steady or slightly
decline during the day as CAA wing rotates through.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 334 PM EDT Wed Apr 26 2017

Of slightly more concern is potential for heavy rain over the
weekend. Strong Pacific jet (around 160 kts at 300mb) will carve out
a healthy PV anomaly over the southwest CONUS by early Saturday with
downstream ridge amplification in our our region. Rain chances begin
again Friday afternoon with initial surge of low level theta-e and
WAA but this initial rain will be light/SCT with lackluster moisture
advection and weak isentropic upglide. LLJ strengthens Friday night
as trough inches closer but most guidance sources keep focus of
moisture convergence/precip to our south, which makes sense given
the pattern aloft.

Main timeframe to watch will be later Saturday into Sunday and
Sunday night. Several waves of moderate/heavy precip expected during
this time as upper low approaches, sends warm front north, and then
eventually cold front arrives late Sunday. Deterministic QPF taken
at face value would suggest prodigious rain but smaller scale
convective elements often wreak havoc with final solution and latest
12Z GFS actually shows main axis of heaviest rain will set up to our
west and southwest. Periods of rain certainly expected, and may be
heavy at times, but given recent (relatively) dry conditions, spring
green-up, and low levels on area rivers, suspect it will take a lot
to cause any significant flooding. Moisture advection/PW values
don't really ramp up in our CWA until late Sunday, ahead of quick-
hitting cold front, and orientation of front with respect to
mid/upper level pattern does not seem favorable for a long duration
of continuous heavy rain. Given very low confidence on flooding
potential, will hold off on any ESF issuance at this point.

Some, very low, threat for severe weather on Sunday but late arrival
of cold front and very marginal instability to begin with will
severely limit potential. Some light wraparound showers possible
through Monday but main story will be cooler temps. Mainly dry
conditions expected midweek, though will have to watch next trough
swinging through the southern CONUS. Latest runs keep bulk of this
precip to our south but something to watch given wet weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 709 PM EDT Wed Apr 26 2017

Tricky forecast this evening with the incoming front and the
chance of thunderstorms. Thunderstorms will move from SW to NE
reaching the terminals between 01z and 04z. After thunderstorms
pass rain will linger at the terminals into the morning with best
chance of rain just after midnight. Flight conditions should
remain VFR during the storms with winds 5-10 kts out of the S and
SW and then deteriorate to MVFR cigs by morning near Lake
Michigan. Lower confidence MVFR cigs will reach FWA so left out of
forecast. By tomorrow afternoon conditions should return to VFR
and winds will increase to 15 kts out of the SW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 2 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 26, 5:39 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
539 AM EDT Wed Apr 26 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
539 AM EDT Wed Apr 26 2017 /439 AM CDT Wed Apr 26 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms over western portions of the area
this afternoon and tonight. An isolated storm with strong gusty winds
is possible west of Route 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday. An isolated severe
storm is possible over northeast Indiana, northwest Ohio, and the
adjacent counties in southern Michigan.

There is a chance of thunderstorms Saturday night through Sunday
night. Locally heavy rainfall is possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-270945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
539 AM EDT Wed Apr 26 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect today. There is a chance of
thunderstorms this afternoon and tonight. An isolated storm with gale
force wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday morning and Saturday
night through Sunday night. Hazardous conditions for small craft are
possible Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Apr 26, 8:35 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             2 SSE FAIRMOUNT         40.38N 85.64W
04/26/2017  E0.50 INCH       GRANT              IN   TRAINED SPOTTER

            DIME SIZED HAIL COVERING THE GROUND.

&&

GH
Special weather statement, Apr 26, 8:36 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
836 PM EDT WED APR 26 2017

INZ009-018-OHZ001-004-270100-
Allen-De Kalb-Defiance-Williams-
836 PM EDT WED APR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...DE KALB...
NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...

At 836 PM EDT, a strong thunderstorm was located over Grabill, or 8
miles southeast of Auburn, moving northeast at 55 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Auburn, Bryan, Hicksville, Butler, Waterloo, Edgerton, Hamilton,
Grabill, St. Joe, Edgerton In Williams County, Leo-cedarville,
Concord, Farmer, Newville, Blakeslee, Williams Center, Melbern,
Spencerville In Dekalb County, Moore and Artic.

LAT...LON 4119 8489 4125 8513 4153 8496 4153 8472
      4148 8449
TIME...MOT...LOC 0036Z 226DEG 49KT 4125 8498

PBM
Local storm report, Apr 26, 8:37 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 N NORMAL              40.48N 85.82W
04/26/2017  M0.50 INCH       GRANT              IN   TRAINED SPOTTER

&&

GH
Local storm report, Apr 26, 8:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     4 S HUNTINGTON          40.82N 85.51W
04/26/2017  M51 MPH          HUNTINGTON         IN   TRAINED SPOTTER

            HAIL FALLING BUT SIZE UNKNOWN.

&&

GH
Local storm report, Apr 26, 8:43 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             MARION                  40.55N 85.67W
04/26/2017  M0.50 INCH       GRANT              IN   TRAINED SPOTTER

&&

GH
Local storm report, Apr 26, 8:48 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     UPLAND                  40.46N 85.51W
04/26/2017  E55 MPH          GRANT              IN   TRAINED SPOTTER

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:20 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wabash40 min
Apr 26, 8:28 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Wells38 min
Apr 26, 8:36 PM EDTSpecial Weather StatementIWXDeKalb24 min
Apr 26, 8:42 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells48 min
Apr 26, 9:11 PM EDTSpecial Weather StatementIWXAllen34 min
Apr 26, 9:26 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.